Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and osteoporosis
Jan 15, 2012

I am a 36 year old male who's been on Atripla for about 2 years. I've remained undetectable the entire time and my CD4 count ranges from 700-1100. Basically, I'm very healthy. I eat well, don't smoke, and exercise 3-4 times a week. Fortunately, I've had no side effects until now. However, I recently fractured my arm. A subsequent bone density scan showed osteoporosis in my pelvis and lower spine. What's your advice? Should I try Boniva or Fosomax, try calcium supplements, or switch off Viread? Thanks for your help.

Response from Dr. Young

Hello and thank you for posting.

You're among an alarming minority of patients that we've found who are young, healthy, have normal CD4 counts and osteoporosis. While there is a growing awareness of bone health issues in the HIV community, younger persons (including young adults, adolescents and children) seem to be left out of the current dialog. Our recent research from the HOPS clinical study in the US suggests that even among younger adults (aged less than 54), we are observing more fractures than in the general public.

What precisely caused your fracture and bone thinning (osteoporosis) is likely a mixture of things, but HIV and/or HIV therapies have to be part of the list of strong suspects. Trying to get a complete picture of your modifiable risk factors is important, given that in this situation, we'd like to improve as many of these factors as possible.

First, getting adequate dietary calcium and vitamin D is essential. Measuring one's vitamin D level is easy and replacement of these two essential bone ingredients can improve bone density in those people whose intake is low- as it is in more than half of American's living with HIV.

Second, getting weight bearing exercise (not swimming or cycling) can help build stronger bones.

Third, your health care provider should make sure that you don't have kidney or thyroid disease, since these could contribute to bone health problems.

Forth, with a documented osteoporotic fracture, current guidelines would recommend a pharmacological (prescription) intervention. Alendronate (Fosamax) and ibandronate (Boniva) are medication call bisphosphonates. This medication class has been shown to help bone mineral density in persons living with HIV.

Fifth, several clinical studies (but not all) suggest that the tenofovir part of your Atripla could be contributing to your bone weakness. At least one large clinical study (conducted in Caucasians in Australia) has shown that switching NRTIs can help in bone density, and patients who received an abacavir NRTI had favorable changes in bone health compared to those who received a tenofovir NRTI. Whether this switch is appropriate to you depends on your genetic testing (HLA B5701 haplotype) and treatment/resistance history.

Lastly, your healthcare provider should assess your fall risk (one tool is called the Fall Risk Assessment Tool- FRAT) and periodically monitor the effects of these interventions with bone density scanning (DEXA).

I hope that helps. BY



Previous
truvada to ricovir-em
Next
atripla false posititve on drug test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement